Acta Medica Iranica 2017. 55(6):408-410.

In Vitro Leukoagglutination: A Rare Hematological Cause of Spurious Leukopenia
Sadia Sultan, Syed Muhammad Irfan

Abstract


Leukopenia secondary to leukocytic agglutination is caused by an ethylene diamine tetra acetic acid (EDTA) which may appear in both benign and malignant states. Ethylene diamine tetra acetic acid induced platelets clumping in peripheral blood has been well established, but invitro leukocytic aggregation is very rarest hematological finding. Pseudo-leukopenia resulting from leukoagglutinins has been reported in the cirrhotic state, infections, autoimmune disorders, uremia, in immunosuppressed state or in various malignancies. Though the condition seems to be benign but very important to be detected as these artifactual findings lead to unnecessary investigations and remarkably changed the overall management plan. Here we report the case of a young patient with this rare finding who was admitted to our hospital with progressive labor pains. The analysis of ethylene diaminetetraacetic acid (EDTA), anticoagulated blood was done on automated hematology analyzer reveals leukopenia. The peripheral smear examination revealed multiple aggregates of leukocytes. On repeat sampling in citrate anticoagulant, the complete blood count showed total leukocytic count of 16.5x109/L with absolute neutrophilic count of 11.5x109/L. This is a rare case of spurious leukopenia secondary to in-vitro leukocytic agglutination provoked by EDTA anticoagulant.


Keywords


Leukoagglutinins; Leukopenia; Ethylenediaminetetraacetic acid

Full Text:

PDF

References


- Anand M, Gulati HK, Joshi AR. Pseudoleukopenia due to ethylenediaminetetraacetate induced leukoagg-lutination in a case of hypovolemic shock. Indian J Crit Care Med. 2012; 16:113-4.

- Yenson PR, Fleming A, Kaikov Y, Wadsworth LD. Combined neutrophil and erythrocyte agglutination in a 7-year-old boy. J Pediatr Hematol Oncol. 2007 ; 29:664-5.

-Paul P, Kakkar N. Neutrophil Aggregates in a Young Female with Sepsis. Lab Medicine. 2009; 40, 159-160.

- Al-Amoudi SM. Anticoagulant induced leukoagglutination. Saudi Med J. 2008 Aug; 29(8):1192-3.

-Lesesve JF, Haristoy X, Lecompte T. EDTA-dependent leukoagglutination. Clin Lab Haematol. 2002; 24:67-9.

-Grob AV, Angelillo-Scherrer A. Leukoagglutination reported as platelet clumps. Blood. 2011;118(11):2940.

-Yenson PR, Fleming A, Kaikov Y, Wadsworth LD. Combined neutrophil and erythrocyte agglutination in a 7-year-old boy. J Pediatr Hematol Oncol. 2007;29:664-5.


Refbacks

  • There are currently no refbacks.


Creative Commons Attribution-NonCommercial 3.0

This work is licensed under a Creative Commons Attribution-NonCommercial 3.0 Unported License which allows users to read, copy, distribute and make derivative works for non-commercial purposes from the material, as long as the author of the original work is cited properly.